Texas, 2017

Damaging Wind in Texas, July 16, 2017

July 16, 2017 · NWS MAF · 1 event in 1 county or zone

There was an upper ridge over the southwest part of the country and the Central Plains. Plentiful moisture, daytime heating, and numerous outflow boundaries were across West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was an upper ridge over the southwest part of the country and the Central Plains. Plentiful moisture, daytime heating, and numerous outflow boundaries were across West Texas. These conditions resulted in thunderstorms with strong winds across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 16, 5:03 PM CST, 0 minutes earlier.

Area forecast discussion, Jul 16, 5:03 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
603 PM CDT Sun Jul 16 2017

.DISCUSSION...Please see 00Z Aviation discussion below.

&&

.AVIATION...Thunderstorms with locally heavy rain and gusty winds
will wind down after sunset. It looks like KMAF will be free of
convection...but other TAF sites will have the threat of storms
for a few more hours. Heavy rain and gusty winds (with blowing
dust) will drop conditions to MVFR at times. After sunset VFR
conditions are expected at all TAF sites.

Strobin

&&

.PREV DISCUSSION... /issued 246 PM CDT Sun Jul 16 2017/

DISCUSSION...

Not many changes to the current forecast, as persistence rules.  WV
imagery shows the inverted upper trough remains over Chihuahua,
nosing into the upper ridge to the north and stretched across the SW
CONUS.  This will remain the focus of convection for the next few
days.  However, West Texas and Southeast New Mexico remain between
two low-lvl theta-e ridges, one of which extends thru central Texas
and will be a focus for convection from the east for the next couple
of days.  Area radars show convection on a boundary moving down from
the northeast, but hi-res models don't have a good handle on this
yet.  In short, best chances in the east will be over the next
couple of days until the theta-e ridge weakens.  Another inverted
trough is forecast to move up the Rio Grande Valley later in the
week, shifting the upper ridge east toward the MS Valley and leaving
the CWA on the SW periphery of the ridge.  This will maintain
easterly upslope flow over the area, favoring convection each day
over the higher terrain/wrn mtns.  Temps, out from the influence of
the ridge, will persist near normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  94  72  94 /  20  10  10   0
Carlsbad                       69  95  71  95 /  10  10  10  10
Dryden                         72  95  74  92 /  10  20  10  20
Fort Stockton                  69  94  71  92 /  20  10  10  20
Guadalupe Pass                 65  84  67  84 /  30  20  20  20
Hobbs                          68  93  68  92 /  20  10  10   0
Marfa                          61  85  62  84 /  40  40  20  50
Midland Intl Airport           72  94  72  94 /  20  10  10   0
Odessa                         72  94  72  94 /  20  10  10   0
Wink                           70  96  72  95 /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

33/29/33
Hazardous weather outlook, Jul 16, 12:33 PM CST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
133 PM CDT Sun Jul 16 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
133 PM CDT Sun Jul 16 2017 /1233 PM MDT Sun Jul 16 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Showers and thunderstorms are possible today and tonight, especially
across the higher terrain and adjacent plains. The main threat is
moderate to heavy rainfall potentially resulting in areas of
localized flash flooding, though occasional lightning and gusty winds
will also be possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Thunderstorms will be possible through the work week mainly across
the west and southwest near the mountain regions. Locally heavy rain
will be possible with any storms, however, the probability for
widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jul 16, 2:38 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
338 PM CDT SUN JUL 16 2017

TXZ063-069-070-162115-
Reagan TX-Glasscock TX-Upton TX-
338 PM CDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GLASSCOCK...REAGAN AND
EASTERN UPTON COUNTIES UNTIL 415 PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Stiles, or 18 miles north of Big Lake, moving west
at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Big Lake, Stiles, Midkiff, Texon, Bigby Corner, Best, Saint Lawrence,
Reagan County Airport and North Reagan Fire Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3112 10186 3165 10206 3165 10178 3174 10177
      3185 10139 3158 10127 3123 10127
TIME...MOT...LOC 2038Z 081DEG 23KT 3146 10144

29

The radar

The Midland/Odessa radar (KMAF), 113 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pecos

When
July 16, 5:03 PM CST
Where
Pecos County, 2 mi N of Coyanosa
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
31.199, -103.000

A thunderstorm moved across Pecos County and produced a 61 mph wind gust near Coyanosa.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709798.